Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 124, NWS Quad Cities, IA

June 28, 1998Iowa County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 28, 1998, 12:43 AM CDT for Iowa County, Linn County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1998, 12:43 AM CDT (05:43 UTC)
Expired
Jun 28, 1998, 1:45 AM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Iowa County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 108 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 9:00 PM CDTSevere Thunderstorm WatchSPC4 hr
Jun 28, 12:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:42 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Jun 27, 1:42 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT SAT JUN 27 1998

THE 17Z SURFACE ANALYSIS HAD DEW POINTS IN THE MID AND UPPER 70S
WITH A BOUNDARY ACROSS THE NORTHERN PART OF THE STATE.  THE 700MB
ANALYSIS HAD +13 AT DVN WHILE +10 AT MPX.  BEST DIVERGENCE AT 200MB
ACROSS EASTERN SOUTH DAKOTA INTO SOUTHERN MINNESOTA AND NORTHERN
IOWA.  AT 850MB A BOUNDARY APPEARED TO BE OVER THE SOUTHERN PART
OF THE STATE EXTENDING FROM LOW PRESSURE OVER WESTERN KANSAS.
THE 17Z ADAP ALSO INDICATING BOUNDARY OVER NORTHERN IOWA.  AT 18Z
THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER SOUTHWEST MINNESOTA...
JUST NORTH OF THE BOUNDARY.

THE CHALLENGE THIS FORECAST IS THUNDERSTORM CHANCE AND OVERNIGHT LOW
TEMPERATURES.

NGM AND ETA FAIRLY SIMILAR WITH CURRENT SITUATION.  BOTH SWING A
FRONT INTO WESTERN AND CENTRAL IOWA TONIGHT WITH SOMEWHAT DRIER
AIR BEHIND IT.  DONT EXPECT THIS FRONT TO MAKE MUCH OF A PUSH AS
UPPER LEVEL FLOW SOMEWHAT PARALLEL TO FLOW.  BOTH DEVELOP LARGE
AREA OF 300MB DIVERGENCE OVER NORTHERN IOWA AT 00Z BUT NGM THEN LIFTS
THIS DIVERGENCE INTO WISCONSIN AT 06Z AND ETA SHIFTS THIS DIVERGENCE
INTO CENTRAL IOWA. NGM LOW LEVEL THETA ADVECTION IS ALSO FARTHER
NORTH THAN THE ETA.  BOTH MODELS INDICATING PRECIPITABLE WATER VALUES
OF 150 TO 220 PERCENT OF NORMAL THROUGH THE NIGHT SO HEAVY RAIN WILL
BECOME A MAJOR FACTOR IF THUNDERSTORMS MOVE INTO THE CWA.  STORM
RELATIVE HELICITY VALUES REMAIN HIGHEST ACROSS CENTRAL IOWA THROUGH
MORNING.

700MB TEMPERATURES ALSO A CONCERN WITH +13 TO +14 ACROSS THE
REGION.  COOLER TEMPS AROUND MPX WHICH IS WHERE THUNDERSTORMS ARE
NOW DEVELOPING.  BOTH NGM AND ETA DO SUPPORT COOLER 700MB TEMPS OVER
EASTER IOWA BY 12Z SUNDAY.  850-300 THICKNESS WOULD ALSO FAVOR A
MORE SOUTHEAST DEVELOPMENT OF THUNDERSTORMS AS THEY MOVE INTO THE
EASTERN PART OF THE STATE.

WOULD AGREE ON LEAVING IN THE POPS FOR LATE NIGHT HOURS.  LOW TEMPS
FOR CURRENT FORECAST ALSO LOOK GOOD.

CID 71/40     DBQ 69/50     MLI 72/40     BRL 75/30

WEISSER

In the hours before

Special weather statement, Jun 27, 9:35 PM CDT, 3 hours 8 minutes before
IAZ040>042-051-052-063-280830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF EASTERN
IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
IOWA. COUNTIES IN THE WATCH INCLUDE IOWA... BENTON... LINN...
BUCHANAN... DELAWARE AND DUBUQUE. SOME CITIES IN THE WATCH ARE
MARENGO... VINTON... CEDAR RAPIDS... INDEPENDENCE... MANCHESTER
AND DUBUQUE.

A LINE OF THUNDERSTORMS FROM THE SOUTHWEST TIP OF IOWA TO NEAR
DECORAH WILL CONTINUE MOVING EASTWARD INTO A VERY UNSTABLE AIR MASS
SITUATED OVER EASTERN IOWA.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

TPH
Special weather statement, Jun 27, 9:35 PM CDT, 3 hours 8 minutes before
IAZ040>042-051-052-063-280830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF EASTERN
IOWA...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF EASTERN
IOWA. COUNTIES IN THE WATCH INCLUDE IOWA... BENTON... LINN...
BUCHANAN... DELAWARE AND DUBUQUE. SOME CITIES IN THE WATCH ARE
MARENGO... VINTON... CEDAR RAPIDS... INDEPENDENCE... MANCHESTER
AND DUBUQUE.

A LINE OF THUNDERSTORMS FROM THE SOUTHWEST TIP OF IOWA TO NEAR
DECORAH WILL CONTINUE MOVING EASTWARD INTO A VERY UNSTABLE AIR MASS
SITUATED OVER EASTERN IOWA.

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS OR USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS AN EMERGENCY. MOTORISTS SHOULD NOT
DRIVE INTO LOW WATER CROSSINGS.

TPH
Special weather statement, Jun 28, 12:04 AM CDT, 39 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-281005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1204 AM CDT SUN JUN 28 1998

...SEVERE THUNDERSTORM WATCH UNTIL 500 AM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF EASTERN IOWA
AND NORTHWEST ILLINOIS UNTIL 500 AM CDT. A LINE OF SEVERE
THUNDERSTORMS OVER CENTRAL IOWA WILL MOVE THROUGH EASTERN IOWA
THROUGH 300 AM AND INTO NORTHWEST ILLINOIS BETWEEN 200 AM AND 500 AM.

WIND GUSTS TO 80 MPH AND HAIL TO 2 INCHES IN DIAMETER ARE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVOURITE MEDIA OUTLET FOR
UPDATES ON THIS DANGEROUS WEATHER SITUATION.

HELGESON
Local storm report, Jun 28, 12:26 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 AM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1J223 AM    INDEPENDENCE              IL   0.75 INCH HAIL
06/28/98   BUCHANAN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:44 PM CDTSevere Thunderstorm WarningDVNBuchanan46 min
Jun 28, 12:11 AM CDTSevere Thunderstorm WarningDVNBenton64 min
Jun 28, 12:20 AM CDTSevere Thunderstorm WarningDVNDelaware65 min
Jun 28, 12:26 AM CDTSevere Thunderstorm WarningDVNBuchanan19 min
Jun 28, 12:59 AM CDTSevere Thunderstorm WarningDVNDubuque66 min
Jun 28, 1:06 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson64 min
Jun 28, 1:11 AM CDTSevere Thunderstorm WarningDVNKeokuk64 min
Jun 28, 1:14 AM CDTSevere Thunderstorm WarningDVNJones51 min
Jun 28, 1:26 AM CDTSevere Thunderstorm WarningDVNJackson49 min
Jun 28, 1:35 AM CDTSevere Thunderstorm WarningDVNClinton, Muscatine, Scott65 min
Jun 28, 1:38 AM CDTSevere Thunderstorm WarningDVNWashington52 min
Jun 28, 1:40 AM CDTSevere Thunderstorm WarningDVNJo Daviess50 min
Jun 28, 1:56 AM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside49 min
Jun 28, 2:02 AM CDTSevere Thunderstorm WarningDVNRock Island48 min
Jun 28, 2:13 AM CDTSevere Thunderstorm WarningDVNStephenson47 min
Jun 28, 2:30 AM CDTSevere Thunderstorm WarningDVNHenry50 min
Jun 28, 2:40 AM CDTSevere Thunderstorm WarningDVNBureau50 min
Jun 28, 2:43 AM CDTSevere Thunderstorm WarningDVNWhiteside37 min
Jun 28, 2:49 AM CDTSevere Thunderstorm WarningDVNHenry36 min
Jun 28, 3:10 AM CDTSevere Thunderstorm WarningDVNPutnam35 min
Jun 28, 5:20 PM CDTSevere Thunderstorm WarningDVNHancock65 min
Jun 28, 6:17 PM CDTTornado WarningDVNHancock48 min
Jun 28, 6:37 PM CDTTornado WarningDVNMcDonough63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.